MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 3-4-RT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 3-4-RT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027233
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 07/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a right tka surgery had been performed on (b)(6) 2018, the patient stated her knee started feeling "loose" about a month ago and presented with hyper-flexion per the surgeon, once examined.This adverse event was treated with a revision surgery to swap the poly on (b)(6) 2023, with similar poly insert only 2mm thicker to help with stability.Patient left surgery in good health.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per complaint details, an insert revision (exchange to a 2mm thicker poly) was performed approximately 5 years post implantation due to knee started feeling ¿loose¿ about a month ago and, per surgeon, patient presented with hyperflexion.It was communicated that no further clinical information is available at this time.The patient current health status is unknown.Without the requested medical documentation, no clinical factors could be definitively concluded to have contributed to the event, although ligament laxity is a known possible occurrence post total knee arthroplasty.The patient impact beyond the reported knee feeling ¿loose¿ [instability/laxity/hyperflexion] and revision with a ¿2mm thicker¿ poly cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery when the patella is unresurfaced at the index surgery.Patella resurfacing is an intraoperative discretionary decision of the surgeon, and this clinical decision may mitigate risk for individual patients.Actions were taken to update the instructions for use document and surgical technique to include statements informing users that outcome data reported in some registries suggest that resurfacing the patella during primary total knee arthroplasty should be considered since it may decrease the rate of revision, provided the patient¿s anatomical and clinical conditions allow.However, it is unknown if the patella was resurfaced during the index surgery; therefore, there is not enough information to relate this event with the prior actions found.Additionally, looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, loss of ingrowth, osteolysis and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a right tka surgery had been performed on (b)(6) 2018, the patient stated her knee started feeling "loose" about a month ago and presented with hyper-flexion per the surgeon, once examined.Patella was resurfaced at the index surgery.This adverse event was treated with a revision surgery to swap the poly on (b)(6) 2023, with similar poly insert only 2mm thicker to help with stability.Patient left surgery in good health.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 3-4-RT 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17553468
Report Number1020279-2023-01612
Device Sequence Number4917814
Product Code JWH
UDI-Device Identifier00885556179116
UDI-Public00885556179116
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74027233
Device Lot Number17KM07410
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2023
Supplement Date Received by Manufacturer09/14/2023
Initial Report FDA Received Date08/15/2023
Supplement Report FDA Received Date09/19/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/10/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexFemale